- Research Article
- Open Access
New Fixed Point Theorems of Mixed Monotone Operators and Applications to Singular Boundary Value Problems on Time Scales
© Huiye Xu. 2011
- Received: 3 July 2010
- Accepted: 13 December 2010
- Published: 21 December 2010
Some new existence and uniqueness theorems of fixed points of mixed monotone operators are obtained, and then they are applied to a nonlinear singular second-order three-point boundary value problem on time scales. We prove the existence and uniqueness of a positive solution for the above problem which cannot be solved by using previously available methods.
- Unique Fixed Point
- Iterative Sequence
- Nonlocal Boundary
- Singular Boundary
- Unique Positive Solution
The study of mixed monotone operators has been a matter of discussion since they were introduced by Guo and Lakshmikantham  in 1987, because it has not only important theoretical meaning but also wide applications in microeconomics, the nuclear industry, and so on (see [1–4]). Recently, some new and interesting results about these kinds of operators have emerged, and they are used extensively in nonlinear differential and integral equations (see [5–9]).
To understand the notations used in (1.1), we recall that is a time scales, that is, is an arbitrary nonempty closed subset of . For each interval of , we define . For more details on time scales, one can refer to [10–12].
In recent years, there is much attention paid to the existence of positive solutions for nonlocal boundary value problems on time scales, see [13–18] and references therein. Dynamic equations have been applied in the study of insect population models, stock market and heat transfer and so on [19–22]. Time scales can be used in microeconomics models to study behavior which is sometimes continuous and sometimes discrete. A simple example of this continuous-discrete behavior is seen in suppliers short-run decisions and long-run decisions. Unifying both continuous and discrete model can avoid repeat research and has the capacity to get some different types of models which neither continuous models nor discrete models can effectively describe.
On the other hand, singular boundary value problems on time scales have also been investigated extensively (see [23–27]). We would like to mention some results of DaCunha et al. , Hao et al. , Luo , and Hu , which motivated us to consider problem (1.1).
where is fixed and is singular at and possible at , . The authors claimed that "we note that this is the first work (to our knowledge) that deals with singular boundary value problems in a general time scales setting." The results on existence of positive solutions were obtained by means of a fixed point theorem due to Gatica, Oliker and Waltman for mappings that are decreasing with respect to a cone.
where is rl-continuous and may be singular at and/or . With suitable growth and limit conditions, an existence theorem of positive solutions was established by using the Krasnoselskii fixed point theorem.
where and are continuous. The nonlinearity may have singularity at and/or and may have singularity at . With the aid of the fixed point theorem of cone expansion and compression type, results on the existence of positive solutions to (1.5) were obtained in the bounded set.
From the above research, we note that there is no result on the uniqueness of solutions and convergence of the iterative sequences for singular boundary value problems on time scales. As we know, completely continuity condition is crucial for the above discussion. However, it is difficult to verify for singular problems on time scales, in particular, in order to remove the singularity in at , more restricted conditions are required. For instance, condition of Theorem 2.3 in  and condition of Theorem 3.1 in . In our abstract results on mixed monotone operators, since the compactness and continuity conditions are not required, they can be directly applied to singular boundary value problem (1.1).
The purpose of this paper is to present some conditions for problem (1.1) that have a unique solution, the iterative sequences yielding approximate solutions are also given. Our main result generalizes and improves Theorem 2.3 in .
Let the real Banach space be partially ordered by a cone of , that is, if and only if . is said to be a mixed monotone operator if is increasing in and decreasing in , that is, , , implies . Element is called a fixed point of if .
Recall that cone is said to be solid if the interior is nonempty and we denote if . is said to be normal if there exists a positive constant , such that , the smallest is called the normal constant of . For all , the notation means that there exist and such that . Clearly, ~ is an equivalence relation. Given (i.e., and ), we denote by the set . It is easy to see that is convex and for all . If and , it is clear that .
All the concepts discussed above can be found in [1, 2, 4]. For more results about mixed monotone operators and other related concepts, the reader is referred to [3, 5–9] and some of the references therein.
In , Zhai and Cao introduced the following definition of - -concave operators.
Definition 2.1 (see ).
They obtained the following result.
Theorem 2.2 (see ).
We can extend Theorem 2.2 to mixed monotone operators, our main results can be stated as follows.
In Theorem 2.3, if with is a solid cone, we can know that is automatically satisfied. Therefore, we can deduce that Corollary 2.4 holds from Theorem 2.3. For simplicity, we only present the proof of Theorem 2.3.
Proof of Theorem 2.3.
Furthermore, similarly to the proof of Theorem 2.1 in , there exits such that , and is the fixed point of operator .
In order to obtain our main result, we need the following lemmas.
Lemma 3.1 (see ).
Lemma 3.2 (see ).
Our main result is the following theorem.
Proof of Theorem 3.3.
Now, let us end this paper by the following example.
Example 3.4 indicates that Theorem 3.3 generalizes and complements Theorem 2.3 in  at the following aspects. Firstly, in our proof, we only need to check the conditions "there exists such that ", in fact, the author has shown that " " in the proof of Theorem 2.3 in . It is clear that our hypotheses are weaker than those imposed in Theorem 2.3 in . According to Lemma 3.2, we can know that the condition is automatically satisfied. Secondly, we have considered the case that the condition " and ( )" is not satisfied, therefore, the condition incorporates the more comprehensive functions than the condition in Theorem 2.3 in . Thirdly, the more general conditions are imposed on our nonlinear term, they can be the sum of nondecreasing functions and nonincreasing functions.
H. Xu was supported financially by the Science Foundation of North University of China.
- Guo D, Lakshmikantham V: Coupled fixed points of nonlinear operators with applications. Nonlinear Analysis: Theory, Methods & Applications 1987, 11(5):623-632. 10.1016/0362-546X(87)90077-0View ArticleMathSciNetGoogle Scholar
- Guo DJ, Lakshmikantham V: Nonlinear Problems in Abstract Cones, Notes and Reports in Mathematics in Science and Engineering. Volume 5. Academic Press, Boston, Mass, USA; 1988:viii+275.Google Scholar
- Zhao ZQ: Existence and uniqueness of fixed points of some mixed monotone mappings in partially ordered linear spaces. Journal of Systems Science and Mathematical Sciences 1999, 19(2):217-224.MathSciNetGoogle Scholar
- Guo DJ: Partial Order Methods in Nonlinear Analysis. Shandong Science and Technology Press, Jinan, China; 2000.Google Scholar
- Wu YX, Liang ZD: Existence and uniqueness of fixed points for mixed monotone operators with applications. Nonlinear Analysis: Theory, Methods & Applications 2006, 65(10):1913-1924. 10.1016/j.na.2005.10.045View ArticleMathSciNetGoogle Scholar
- Drici Z, McRae FA, Devi JV: Fixed point theorems for mixed monotone operators with PPF dependence. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(2):632-636. 10.1016/j.na.2007.05.044View ArticleMathSciNetGoogle Scholar
- Zhang Z, Wang K: On fixed point theorems of mixed monotone operators and applications. Nonlinear Analysis: Theory, Methods & Applications 2009, 70(9):3279-3284. 10.1016/j.na.2008.04.032View ArticleMathSciNetGoogle Scholar
- Zhao ZQ: Existence and uniqueness of fixed points for some mixed monotone operators. Nonlinear Analysis: Theory, Methods & Applications 2010, 73(6):1481-1490. 10.1016/j.na.2010.04.008View ArticleMathSciNetGoogle Scholar
- Zhai C-B, Cao X-M:Fixed point theorems for - -concave operators and applications. Computers & Mathematics with Applications 2010, 59(1):532-538. 10.1016/j.camwa.2009.06.016View ArticleMathSciNetGoogle Scholar
- Atici FM, Guseinov GS: On Green's functions and positive solutions for boundary value problems on time scales. Journal of Computational and Applied Mathematics 2002, 141(1-2):75-99. 10.1016/S0377-0427(01)00437-XView ArticleMathSciNetGoogle Scholar
- Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston, Mass, USA; 2001:x+358.View ArticleGoogle Scholar
- Bohner M, Peterson A (Eds): Advances in Dynamic Equations on Time Scales. Birkhäuser, Boston, Mass, USA; 2003:xii+348.Google Scholar
- Anderson DR: Solutions to second-order three-point problems on time scales. Journal of Difference Equations and Applications 2002, 8(8):673-688. 10.1080/1023619021000000717View ArticleMathSciNetGoogle Scholar
- Anderson DR, Wong PJY: Positive solutions for second-order semipositone problems on time scales. Computers & Mathematics with Applications 2009, 58(2):281-291. 10.1016/j.camwa.2009.02.033View ArticleMathSciNetGoogle Scholar
- Anderson DR, Zhai C: Positive solutions to semi-positone second-order three-point problems on time scales. Applied Mathematics and Computation 2010, 215(10):3713-3720. 10.1016/j.amc.2009.11.010View ArticleMathSciNetGoogle Scholar
- Kaufmann ER: Positive solutions of a three-point boundary-value problem on a time scale. Electronic Journal of Differential Equations 2003, 82: 1-11.MathSciNetGoogle Scholar
- Hamal NA, Yoruk F: Positive solutions of nonlinear m -point boundary value problems on time scales. Journal of Computational and Applied Mathematics 2009, 231(1):92-105. 10.1016/j.cam.2009.02.003View ArticleMathSciNetGoogle Scholar
- Sun J-P: Existence of positive solution to second-order three-point BVPs on time scales. Boundary Value Problems 2009, 2009:-6.Google Scholar
- Hilger S: Analysis on measure chains—a unified approach to continuous and discrete calculus. Results in Mathematics. Resultate der Mathematik 1990, 18(1-2):18-56.View ArticleMathSciNetGoogle Scholar
- Jamieson V, Spedding V: Taming nature's numbers. New Scientist: The Global Science and Technology Weekly 2003, 2404: 28-31.Google Scholar
- Atici FM, Biles DC, Lebedinsky A: An application of time scales to economics. Mathematical and Computer Modelling 2006, 43(7-8):718-726. 10.1016/j.mcm.2005.08.014View ArticleMathSciNetGoogle Scholar
- Tisdell CC, Zaidi A: Basic qualitative and quantitative results for solutions to nonlinear, dynamic equations on time scales with an application to economic modelling. Nonlinear Analysis: Theory, Methods & Applications 2008, 68(11):3504-3524. 10.1016/j.na.2007.03.043View ArticleMathSciNetGoogle Scholar
- DaCunha JJ, Davis JM, Singh PK: Existence results for singular three point boundary value problems on time scales. Journal of Mathematical Analysis and Applications 2004, 295(2):378-391. 10.1016/j.jmaa.2004.02.049View ArticleMathSciNetGoogle Scholar
- Bohner M, Luo H: Singular second-order multipoint dynamic boundary value problems with mixed derivatives. Advances in Difference Equations 2006, 2006:-15.Google Scholar
- Hao Z-C, Xiao T-J, Liang J: Existence of positive solutions for singular boundary value problem on time scales. Journal of Mathematical Analysis and Applications 2007, 325(1):517-528. 10.1016/j.jmaa.2006.01.083View ArticleMathSciNetGoogle Scholar
- Luo H: Positive solutions to singular multi-point dynamic eigenvalue problems with mixed derivatives. Nonlinear Analysis: Theory, Methods & Applications 2009, 70(4):1679-1691. 10.1016/j.na.2008.02.051View ArticleMathSciNetGoogle Scholar
- Hu LG: Positive solutions to singular third-order three-point boundary value problems on time scales. Mathematical and Computer Modelling 2010, 51(5-6):606-615.View ArticleMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.